Sunday, July 19, 2009

Part of the pro.zac nation.

As I've mentioned before, I'm on pro.zac for anxiety disorder and panic attacks. I've been on for about two years. My dosage is (supposedly) pretty low- 20mg. It doesn't mean I am without anxiety. What it means is that the anxiety doesn't take over my brain (and other body parts and systems) at the slightest provocation. What it means is that slightly difficult situations and frustrations don't reduce me to tears anymore.

Recently, I've found some of my old anxiety coming back. Not as bad as it was pre-meds, but definitely worse than it's been in a long time. I guess it's not that surprising. It's not like I've had much going on in my life lately that might be difficult or stressful, right?

My gp prescribed the pro.zac. I have always loved her. She is the perfect balance of sympathetic and realistic. She doesn't make me feel like a hypochondriac, but makes sure I understand why the bruise on my thumb does not necessarily indicate leukemia. Unfortunately, she moved her office to a difficult place for me to get to. That in itself didn't dissuade me- it wasn't until I called to schedule a physical and there was a six month waiting list.

So tomorrow I have my physical with a new doctor. She isn't 100% new- the doc I love used to be in that office, and when she was on maternity leave I saw every other doctor in the office. (It was the year I was dx with H and I also was having some issues with strep throat.) One of them is the doctor that I decided to make my new pcp.

On the list of issues to discuss (actually, the only thing on the list...) is whether we can/should change my dosage. Considering all the stuff that we've been dealing with this year, is makes sense that I'm experiencing the anxiety. The question is, do I just have to deal with it like an average person, or do I try to combat it with a higher dosage of meds?

It's not the discomfort it brings on- it's the paralytic effect is has on me. I can't think about anything else. I can't calm myself down. If it happens in the middle of the night, I can't fall back to sleep. Sometimes I feel like I can't breathe. Right now, this is all mild compared to what I've experienced in the past. But I would rather it didn't happen at all, and I certainly don't want it to get worse.

When thinking about this all this weekend, I started thinking about sex drive. III used to tease me about my sex drive, and how it was high for a woman. It definitely isn't anymore. I asked him yesterday if he thought that it coincided with going on the meds. His answer was the same as mine: it's hard to say. I went on the meds not quite one year after we got married. He changed squads that summer. Both of our jobs got more difficult and less enjoyable. We started ttc a few months later... so while the pro.zac may be contributing, it may not be the only contributor. Or maybe it's not at all.

I'm so tired and blue lately, I also wonder if there is a touch of depression involved. Theoretically, pro.zac should help with that, but would it? Or maybe it already is... maybe if I wasn't on meds it would be more than a "touch".

Or maybe I'm just a whiner, which is often my worry when I have a moderate health concern to raise with my doctor. Or maybe that's just my anxiety talking...

3 comments:

Jess said...

I would see what your new doctor has to say. My opinion is simple, if the meds help you, take them! The average person does not have the symptoms you described (panic and anxiety attacks), so I would take meds to control it rather than try to fight it. Why put yourself through that? You could always do a trial period without the meds and see what happens.

My OB said our sex drive changes when we have IF problems because our hormones are off. Mine was higher than normal but it died after IF took over my life.

babyparamore.blogspot.com

Caragh said...

I definatly dont think your over reacting.
It really sucks that your doctor moved.
You should definatly express your concerns to your doctor and see what she says.

I've been on lexapro and it has helped with my depression and anixety. I still have sleep-less night and stress filled moments where I feel like I'm having a panic attack but in general its a lot better.

as for the sex drive part of it. I definatly lost my sex drive and for a while I lost my ability to orgasm.. But as time goes on (its been about 5 months) I have now regained control of this and its a really a mind over matter thing.

I've also found from experience that going up a dosage, if its because you want too, or the doctor want's too can really mess with your system.
I found myself from feeling fine, to feeling completely numb.

Remember you still want to enjoy the good parts of your life, and sometimes its hard to find the right balance.

Caragh
ICLW

grace said...

Your doctor probably has already or will tell you this, but it is normal to have to increase your dose of Prozac/Lexapro to get the same result after being on it for a few years. You start to get resistant to it and need to increase (or, in many cases, switch to another drug, which I've done a couple of times now). Totally normal.

I hear you on the concerns about whether you should be taking the drugs at all, though. I've taken an anti-depressant for many years, and have come to accept that I need it to live my life to its fullest and that's fine. But I recently started having trouble with anxiety and the decision to add a part-time anti-anxiety medicine was a really tough one.

I'm here from iComLeavWe, by the way. You have a great blog.